Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis

Quan Dong Nguyen, Diana Van Do, Gilbert T. Feke, Zareh Nazareth Demirjian, Kameran Lashkari

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Objective: To report a case of a 33-year-old white woman in whom retinal venous thromboses developed secondary to heparin-induced antiheparin-platelet antibodies. Design: Interventional case report. Methods: The patient underwent complete ophthalmic and medical examinations. Laser Doppler measurement of retinal blood circulation also was performed. Intervention: Prolonged anticoagulation with thrombin inhibitors and warfarin. Main Outcome Measures: Visual symptoms, retinal appearance on clinical examination, and measurement of retinal blood flow by laser Doppler technique. Results: The patient experienced a scotoma in the visual field of the left eye, left retinal venous thrombosis, decreased venous blood flow in the left eye, and heparin-induced antiheparin-platelet antibodies in serum. After intervention, the visual symptoms and retinal appearance improved, and retinal blood flow normalized. Conclusions: Heparin-induced antiheparin-platelet antibody can lead to thrombosis of the ocular circulation. This index case, which is the first one ever reported in association with antiheparin-platelet antibodies, further illustrates the potential side effects of heparin and widens the spectrum of complications of heparin-induced thrombocytopenia (HIT) and HIT thrombosis syndrome (HITTS).

Original languageEnglish (US)
Pages (from-to)600-603
Number of pages4
JournalOphthalmology
Volume110
Issue number3
DOIs
StatePublished - Mar 1 2003

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis'. Together they form a unique fingerprint.

  • Cite this

    Nguyen, Q. D., Van Do, D., Feke, G. T., Nazareth Demirjian, Z., & Lashkari, K. (2003). Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis. Ophthalmology, 110(3), 600-603. https://doi.org/10.1016/S0161-6420(02)01766-9